Alert archive / West Virginia / Special Weather Statements in 2014
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 21, 2014, 9:13 PM EDT for Greenbrier County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2014, 9:13 PM EDT (01:13 UTC)
- Expired
- May 21, 2014, 9:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
808
WWUS81 KRNK 220113
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT WED MAY 21 2014
WVZ045-220145-
GREENBRIER WV-
913 PM EDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 945 PM EDT
* AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM IN NORTHWEST GREENBRIER
COUNTY...BETWEEN LEONARD AND RICHWOOD...MOVING TO THE SOUTHEAST AT
25 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
THUNDERSTORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAIN WITH THIS STORM. THE THUNDERSTORM IS ABOUT 10
MILES WEST OF THE U.S. 219 CORRIDOR AND RENICK.
* LOCATIONS IMPACTED INCLUDE...
RENICK...
LEONARD...
RORER...
AND FALLING SPRING.
LAT...LON 3823 8036 3811 8036 3805 8027 3804 8021
3804 8016 3806 8011 3805 8010 3792 8034
3815 8057 3825 8039
TIME...MOT...LOC 0106Z 304DEG 22KT 3813 8035
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 21, 7:49 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 21, 7:49 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 749 PM EDT WED MAY 21 2014 .SYNOPSIS... A COLD FRONT IN THE GREAT LAKES THIS EVENING...WILL SLIDE THROUGH THE AREA THURSDAY NIGHT...LEADING IN A RETURN TO DRIER AND SLIGHTLY COOLER WEATHER AS HIGH PRESSURE BUILDS IN FOR THE WEEKEND. THE HIGH MOVES OFFSHORE BY MONDAY BRINGING A RETURN TO MORE SUMMER-LIKE WEATHER WITH A DAILY CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH THURSDAY/... AS OF 720 PM EDT WEDNESDAY... HAVE ADJUSTED POPS DOWN BASED ON LATEST RADAR/MESOANALYSIS TRENDS. WILL MAINTAIN INCREASING POPS OVER THE WRN CWA AS CONVECTION NOW OVER CENTRAL WV SLIDES SOUTHWARD. CORFIDI VECTORS FAVOR SLOWING AND TURNING MORE TOWARD THE SOUTH INTO FAR SW VA/ERN KY WITH CLUSTERS OF STORMS THAT ARE NOW LINED UP FROM INDIANA EAST TO CRW. EVEN THE LATEST HRRR APPEARS TO BE FAVORING HIGHER THETA-E AND CONVECTION OVER OUR FAR SW CWA BY MIDNIGHT. LIMITED SHOWERS/THUNDER EXPECTED EAST OF THE ALLEGHANY FRONT NORTH OF ROA-LYH...WITH NO CHANCE ATTM FOR EAST OF THE BLUE RIDGE SOUTH OF ROANOKE. MINOR MODIFICATIONS MADE TO THE SKY/TEMPS AND WIND. PREVIOUS VALID DISCUSSION... LOW LEVEL JET INCREASES TO AROUND 40 KNOTS OVERNIGHT WHICH WILL KEEP THE RIDGES BREEZY...WELL MIXED AND MILD. WITH THE FORECAST AREA STILL IN THE WARM SECTOR...EXPECT MINIMAL DROP IN TEMPERATURES OVERNIGHT. STAYING CLOSER TO WARMER BIAS CORRECTED MAV GUIDANCE FOR LOWS. MODELS BRING THE FRONT THROUGH THE FORECAST AREA LATE THURSDAY. WINDS WILL BECOME NORTHWEST THROUGH A DEEP LAYER AS MORE STABLE AIR BEGINS TO ADVECT INTO THE REGION. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 330 PM EDT WEDNESDAY... SHOWER AND THUNDERSTORMS SHOULD WANE ALONG THE PASSING COLD FRONT DURING THURSDAY NIGHT. POPS WERE REDUCED TO LEAVE THE WHOLE CWA DRY AFTER MIDNIGHT. BY FRIDAY...A MODEST UPPER LEVEL TROUGH WILL CROSS OVER PENNSYLVANIA...AND HIGH PRESSURE WILL BEGIN TO SLIDE TOWARD THE SOUTHEAST FROM WISCONSIN. THIS OVERALL PATTERN SHOULD SET UP A DECENT NORTHWEST FLOW OVER THE MID ATLANTIC...WHICH WILL PUSH THE COLD FRONT SOUTHWARD TO THE CAROLINAS PERHAPS A LITTLE FASTER THAN THE 12Z MODELS ARE INDICATING. IT WILL ALSO USHER A COOLER AND DRIER AIR MASS TOWARD THE CWA BY FRIDAY NIGHT. SATURDAY MORNING COULD BRING ANOTHER TASTE OF UNSEASONABLY COOL TEMPERATURES...AS LOWS MIGHT TEST THE MID 40S IN THE DEEPEST MOUNTAIN VALLEYS SUCH AS LEWISBURG AND BURKES GARDEN. HOWEVER...THE MORNING CHILL WILL GIVE WAY TO PLENTIFUL SUNSHINE...DIMINISHING NORTHWEST WINDS...AND HIGH TEMPERATURES GENERALLY IN THE 70S COURTESY OF HIGH PRESSURE APPROACHING FROM THE OHIO RIVER VALLEY. IT APPEARS THIS MEMORIAL DAY WEEKEND WILL BE DRY FOR WHATEVER OUTDOOR ACTIVITIES YOU MAY HAVE PLANNED TO WELCOME THE UNOFFICIAL START OF SUMMER 2014. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 1240 PM EDT TUESDAY... BY SATURDAY NIGHT...THE MODELS AGREE ON A BROAD 1023 MB SURFACE HIGH PRESSURE MOVING DIRECTLY OVERHEAD. TEMPERATURES COULD DROP INTO THE UPPER 40S IN THE MOUNTAIN VALLEYS BY SUNDAY MORNING DUE TO GOOD RADIATIONAL COOLING. HOWEVER...THE AIR MASS SHOULD MODIFY AS THE HIGH SLIPS SOUTHWARD TOWARD THE CAROLINAS AND EVENTUALLY OFF THE COAST. THE RETURN SOUTHERLY FLOW FROM THE GULF OF MEXICO WILL ENSUE DURING MEMORIAL DAY TO PROVIDE SUMMER-LIKE WEATHER THROUGH THE REST OF THIS FORECAST PERIOD. MEANWHILE...AN UPPER LEVEL TROUGH WITH ITS ASSOCIATED COLD FRONT SHOULD SLOWLY MOVE EASTWARD FROM THE CENTRAL PLAINS DURING THE WORK WEEK. COMBINED WITH HIGH TEMPERATURES EASILY REACHING THE 80S FOR MOST LOCATIONS BY TUESDAY AND WEDNESDAY...THE CHANCE FOR AFTERNOON TO EVENING SHOWERS AND THUNDERSTORMS WILL STEADILY INCREASE. ONLY ISOLATED ACTIVITY MAY OCCUR ON MEMORIAL DAY DUE TO LIMITED CAPE AND BOUNDARY LAYER MOISTURE...BUT CONVECTION SHOULD BECOME MORE PRONOUNCED DURING TUESDAY AND WEDNESDAY. THE HIGHEST POP CHANCES WERE PLACED WEST OF THE BLUE RIDGE THROUGHOUT THIS PERIOD. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... AS OF 740 PM EDT WEDNESDAY... FORECAST HINGES ON CONVECTION UPSTREAM OVER THE OHIO VALLEY INTO WV. NOT SEEING A BIG THREAT OF SHOWERS OR STORMS EXCEPT PERHAPS LWB/BLF. EVEN THAT WILL BE SMALL AS MAIN ENERGY AND CONVERGENCE WILL LIE SOUTH AND WEST OF THE MTNS INTO FAR SW VA INTO KY OVERNIGHT. THE OTHER ISSUE OVERNIGHT WILL BE FOG POTENTIAL GIVEN INCREASING HUMID AIR. WINDS STAY UP A BIT SO NOT SEEING A BIG THREAT. GFS SHOWING A CHANCE OF LOWER CIGS AT BLF/LWB AS WELL AS BCB POST CONVECTION OVERNIGHT INTO THU MORNING. WILL LEAN TOWARD MVFR CIGS AT BLF/LWB BUT NOT BCB. ANY FOG EXPECTED TO BE MVFR...ALTHOUGH CANNOT RULE OUT THAT LWB DROPS TO IFR AFTER 08Z. FOR THURSDAY...APPEARS SHOWER AND STORM THREAT WILL LIE SOUTHWEST OF THE CWA AND PERHAPS GRAZING BLF...THEN SOUTH OF DANVILLE IN THE AFTERNOON. WITH LIMITED THREAT WILL LEAVE ANY MENTION OUT OF TAFS FOR NOW. SHOULD BE SCT-BKN CU WITH SOME BKN MID/HIGH CLOUDS...SO VFR EXPECTED WITH A GUSTY WEST TO NORTHWEST WIND. EXTENDED AVIATION DISCUSSION... VFR CONDITIONS ARE EXPECTED THURSDAY NIGHT THROUGH SUNDAY NIGHT...WITH SOME INCREASING POTENTIAL FOR EARLY MORNING MVFR FOG AT LWB/LYH AND BCB. MONDAY THERE ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS HIGH PRESSURE MOVES OFFSHORE AND DEEPER MOISTURE RETURNS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...PW LONG TERM...PW AVIATION...AMS/JH/WP
Hazardous weather outlook, May 21, 9:13 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 913 PM EDT WED MAY 21 2014 VAZ007-009-020-WVZ042>045-230115- TAZEWELL-SMYTH-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 913 PM EDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE OVERNIGHT. THE PRIMARY THREAT WILL BE STRONG...DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ010>019-022>024-032>035-043>047-058-059-230115- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 913 PM EDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 21, 8:29 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EDT WED MAY 21 2014
WVZ045-220115-
GREENBRIER WV-
829 PM EDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWEST GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 915 PM EDT
* AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM BETWEEN CRAIGSVILLE AND
RICHWOOD...MOVING TO THE SOUTHEAST AT 35 MPH.
* PEA SIZE HAIL AND WIND GUSTS WILL BE POSSIBLE WITH THIS
THUNDERSTORM. FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM
CAN BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
TROUT...
AND LEONARD.
LAT...LON 3823 8036 3811 8036 3806 8028 3795 8042
3797 8044 3814 8062 3815 8061 3827 8044
TIME...MOT...LOC 0024Z 314DEG 31KT 3829 8062
RABSpecial weather statement, May 21, 9:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT WED MAY 21 2014
WVZ045-220145-
GREENBRIER WV-
913 PM EDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 945 PM EDT
* AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM IN NORTHWEST GREENBRIER
COUNTY...BETWEEN LEONARD AND RICHWOOD...MOVING TO THE SOUTHEAST AT
25 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
THUNDERSTORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAIN WITH THIS STORM. THE THUNDERSTORM IS ABOUT 10
MILES WEST OF THE U.S. 219 CORRIDOR AND RENICK.
* LOCATIONS IMPACTED INCLUDE...
RENICK...
LEONARD...
RORER...
AND FALLING SPRING.
LAT...LON 3823 8036 3811 8036 3805 8027 3804 8021
3804 8016 3806 8011 3805 8010 3792 8034
3815 8057 3825 8039
TIME...MOT...LOC 0106Z 304DEG 22KT 3813 8035
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 11:00 PM EDT | Special Weather Statement | RNK | Botetourt | 45 min |
| May 21, 11:27 PM EDT | Special Weather Statement | RNK | Bland, Craig, Giles, Tazewell | 78 min |
| May 22, 12:06 AM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 54 min |
| May 22, 12:33 AM EDT | Special Weather Statement | RNK | Bland, Carroll, Pulaski | 57 min |
| May 22, 1:31 AM EDT | Special Weather Statement | RNK | Carroll, Grayson, City of Galax | 59 min |
| May 22, 6:35 PM EDT | Special Weather Statement | RNK | Tazewell | 25 min |
| May 22, 7:14 AM EDT | Wind Advisory | RNK | Ashe, Watauga | 3 hr |
| May 21, 8:29 PM EDT | Special Weather Statement | RNK | Greenbrier | 46 min |
| May 21, 9:34 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 41 min |
| May 21, 10:10 PM EDT | Special Weather Statement | RNK | Greenbrier | 65 min |
Nearby
Special Weather Statements in West Virginia, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.